Author(s): Teraki Y, Shibuya M, Izaki S
Abstract Share this page
Abstract BACKGROUND: Drug-induced hypersensitivity syndrome (DIHS)/drug rash with eosinophilia and systemic symptoms (DRESS) syndrome is characterized by late disease onset, fever, rash, hepatic dysfunction, haematological abnormalities, lymphadenopathy and often, human herpesvirus (HHV) reactivation. The diagnosis of DIHS is based on the combined presence of these findings. Anticonvulsants are a major cause of DIHS and may also cause Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN). We examined whether SJS/TEN due to anticonvulsants display similar clinical and laboratory features seen in DIHS. METHODS: Patients diagnosed with SJS or TEN due to anticonvulsants (n = 8) were examined and their clinical features and laboratory findings were compared with patients with anticonvulsant-related DIHS (n = 6). RESULTS: Seven of the eight patients with SJS/TEN developed symptoms > 3 weeks after starting anticonvulsants. Hepatic dysfunction was present in six patients with SJS/TEN and five patients with DIHS. Leucocytosis and/or eosinophilia was noted in seven patients with SJS/TEN and four patients with DIHS. Only one patient in the SJS/TEN group had atypical lymphocytosis; this was present in four patients with DIHS. Reactivation of HHV-6 was detected in one of the four patients tested in the SJS/TEN group, although it was seen in five of the six patients with DIHS. CONCLUSIONS: TSJS/TEN due to anticonvulsants may exhibit some clinical and laboratory features of DIHS. The nature of the cutaneous involvement should be emphasized in the diagnosis of DIHS. © 2009 The Author(s). Journal compilation © 2009 British Association of Dermatologists.
This article was published in Clin Exp Dermatol
and referenced in Journal of Clinical & Experimental Dermatology Research